Michigan, 2024Winter Weather in Michigan, February 13 to 17, 2024
February 13 to 17, 2024 · NWS MQT · 14 events in 12 counties and zones
A series of disturbances moving across the area brought alternating periods of moderate snow and moderate lake effect/lake enhanced snow to portions of west and central Upper Michigan from the 13th into the 17th.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of disturbances moving across the area brought alternating periods of moderate snow and moderate lake effect/lake enhanced snow to portions of west and central Upper Michigan from the 13th into the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 13, 12:00 AM EST, 1 hour earlier. Its key messages:
- -Another shortwave tracking through the area has touched off additional light snow across the area this afternoon. -NW flow behind it, transitioning to the north overnight, will keep in lingering lake effect snow overnight into Tuesday. -Light totals below an inch are expected across most of the area, but a couple inches of fluffy snow are possible by Tuesday morning where terrain enhancement can occur in the north wind snow belts. -Above normal temperatures continue through midweek. A shot of cold air late this week will help temperatures settle to around normal. -Off and on light snow is expected through mid-week, periodically enhanced by clipper type shortwaves. More widespread light snow looks possible Wednesday night and Thursday. At this point though, snowfall is expected to be on the light side overall.
Area forecast discussion, Feb 13, 12:00 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Marquette MI
1200 AM EST Tue Feb 13 2024
.KEY MESSAGES...
-Another shortwave tracking through the area has touched off
additional light snow across the area this afternoon.
-NW flow behind it, transitioning to the north overnight, will
keep in lingering lake effect snow overnight into Tuesday.
-Light totals below an inch are expected across most of the area,
but a couple inches of fluffy snow are possible by Tuesday
morning where terrain enhancement can occur in the north wind
snow belts.
-Above normal temperatures continue through midweek. A shot of
cold air late this week will help temperatures settle to
around normal.
-Off and on light snow is expected through mid-week,
periodically enhanced by clipper type shortwaves. More
widespread light snow looks possible Wednesday night and
Thursday. At this point though, snowfall is expected to be on
the light side overall.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 256 PM EST Mon Feb 12 2024
Additional light snow has developed across the area this afternoon
courtesy of another embedded shortwave dropping through broader
troughing over the Great Lakes. Snowfall rates remain rather light,
with HREF guidance generally indicating around a tenth of an hour at
best, but radar trends and a subtle wind shift indicate a mesolow
feature potentially developing in the lee of the Keweenaw. This
could enhance snowfall rates somewhat over the north-central UP over
the next couple of hours. Otherwise, with winds shifting over to the
NW behind the wave, some lake enhancement is also expected across
the western UP.
Lake effect snow continues overnight as 850mb temperatures fall
further to around -13 to -15C. With record warm Lake Superior water
temps around 3C, we'll see lake-850 mb delta-T values increasing to
around 16C this evening behind the trough. Model soundings show the
inversion reaching at least half-way into the DGZ, with saturation
from the DGZ to around 900mb. As winds shift over to the north, this
could support embedded heavier snowfall rates in the northerly wind
snow belts - particularly where orographic enhancement can occur.
HREF shows snowfall rates around a quarter to half-inch per hour
rates, and a low chance (around 20%) for rates up to an inch per
hour. The most persistent lake effect should drop 1-2 inches by
daybreak Tuesday, which currently appears to be across the
Michigamme Highlands and near the Porcupine Mountain Wilderness
area. Accumulating LES continues in the north wind belts through the
rest of Tuesday morning.
Otherwise, lows are forecast to reach the teens across much of the
interior UP, and the low and possibly mid 20s across the eastern UP
and nearer the Superior shoreline. However, it isn't out of the
question that lake clouds inhibit temperatures somewhat, keeping us
a couple degrees warmer than expected.
&&
.LONG TERM /TUESDAY THROUGH MONDAY/...
Issued at 329 PM EST Mon Feb 12 2024
The light lake-effect snow across the north wind snow belts over
Upper Michigan wraps up Tuesday as high pressure ridging builds
across the area. With the help of some upslope flow, up to around a
dry inch of snow could fall over the north central from the morning
to early afternoon hours before the lake-effect cuts off by the
evening hours. While the CAMs composite reflectivity shows very
light snow to flurries possibly continuing across the north central
east of Marquette from mid Tuesday afternoon through Tuesday
evening, dry air entering into the region should cease the
precipitation by Tuesday night. As a mostly dry warm front moves
through the region behind the ridging on Wednesday, there is a
slight (20%) chance that we could see some light snowfall over the
far west and from Munising eastward if the dry air near the surface
is overcome. However, besides this, we may only see a few flurries
if anything at all as the dry layer near the surface looks to be too
strong and the forcing too weak to bring any snowfall to the ground.
While the NBM has the high temperature above freezing for almost the
entire U.P. Wednesday, I have doubts that we will get above freezing
as skies appear to be cloudy for most of the day and raw model
guidance generally keeps high temperatures at or below freezing.
That being said, should there be a hole in the cloud cover, it is
plausible that temperatures could peak into the mid 30s.
Our focus shifts to Wednesday night and Thursday as two shortwaves,
one moving through northern Ontario and one lifting through the
Midwest, phase with one another. As this occurs, it's possible (30
to 50% chance) that we see some light snowfall occur across the
area. However, some model guidance such as the GFS and NAM12km keeps
the snowfall only limited to Menominee County as dry air entrained
at the mid-levels keeps snowfall out of the rest of the area. On the
opposite end, the Canadian regional actually brings around 0.10 to
0.40 inches of QPF to the area Wednesday night through Thursday,
with the greatest amounts over the south central; this could bring a
few inches of light snowfall across the area. Therefore, the dry air
at the mid-levels looks to play a considerable factor in determining
whether we receive snowfall and how much snowfall we receive.
Behind the shortwaves, model guidance shows the return of lake-
effect snowfall across mainly the northwest wind snow belts late
this week through this weekend. We could see the lake-effect snow
wax and wane through this weekend into early next week as a couple
of shortwaves pass through our area.
While we are likely (70% chance) to see some above normal
temperatures Wednesday, we should see temperatures much closer to
normal the rest of this week into this weekend as a shot of cold air
fairly typical for this time of year drops down from Canada across
our region.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 1159 PM EST Mon Feb 12 2024
Thru today, colder air settling over Lake Superior will lead to lake
effect -shsn and mostly prevailing MVFR cigs off of Lake Superior
under northerly low level winds. At IWD, upslope winds have led to
IFR cigs recently. These IFR cigs will give way to MVFR in the next
hr or two. Meanwhile, CMX has improved to VFR recently, but a
passing sfc trof should bring a return to MVFR cigs in the next few
hrs. SAW has also improved to VFR. Passage of sfc trof at SAW will
be accompanied by heavier shsn and IFR conditions in the 10-12z time
frame. These heavier shsn will diminish by mid morning. During the
day, expect -shsn to be light at all terminals, mainly just
flurries, with vis likely to be VFR. Passing sfc high pres ridge
this evening will result in flurries ending and MVFR cigs scattering
out to VFR from w to e.
&&
.MARINE...
Issued at 329 PM EST Mon Feb 12 2024
Light winds of generally 20 knots or less will be seen from the rest
of this afternoon through Wednesday night, although some northerly
gusts up to 25 knots could be seen over the eastern lake tonight
through Tuesday morning; some light to occasionally moderate
freezing spray could be seen across the lake tonight through Tuesday
morning also. As two shortwaves north and south of the lake phase
with one another Wednesday night into Thursday, they both head
towards southern Ontario, with northwest winds picking up to 20 to
30 knots behind the shortwave lows as cold air advection works its
way over Lake Superior; while I'm thinking the chance is low (40%),
it is possible that we will see some gales up to 35 knots over the
far eastern lake by Thursday evening. In addition, we will see light
to moderate freezing spray return across the lake from Thursday
afternoon through Friday morning. As the cold air advection weakens,
expect to the see the winds decrease to 20 to 25 knots from the
northwest Thursday night through Friday. As we have a couple of
shortwaves moving through the region this weekend into early next
week, expect the winds to re-intensify with each shortwave.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Small Craft Advisory until 11 AM EST Tuesday for LSZ243-244.
Small Craft Advisory until 6 PM EST Tuesday for LSZ248>251.
Lake Michigan...
None.
&&
SHORT TERM...LC
LONG TERM...TAP
AVIATION...Rolfson
MARINE...TAP
Hazardous weather outlook, Feb 12, 3:26 PM EST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
326 PM EST Mon Feb 12 2024
MIZ001>007-009>014-084-085-132030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
326 PM EST Mon Feb 12 2024 /226 PM CST Mon Feb 12 2024/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-132030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
326 PM EST Mon Feb 12 2024 /226 PM CST Mon Feb 12 2024/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for marginal gales to around 35 knots Thursday
into Thursday evening.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-132030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
326 PM EST Mon Feb 12 2024
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LC
Winter Weather, Marquette
- When
- February 13, 1:00 AM EST to 5:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Marquette National Weather Service office in Negaunee Township measured 6.0 inches of lake effect snow in 16 hours. There was a report of 5.1 inches of lake effect snow over the same period in Sands Township south of Marquette.
Winter Weather, Iron
- When
- February 14, 9:00 PM CST to February 15, 4:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Social Media
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
A social media report of 3.5 inches of wet snow in approximately seven hours in southern Stambaugh Township.
Winter Weather, Dickinson
- When
- February 14, 9:00 PM CST to February 15, 5:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Observers in the Iron Mountain/Norway area measured between 3 and 4 inches of wet snow in approximately eight hours.
Winter Weather, Ontonagon
- When
- February 14, 10:30 PM EST to February 16, 10:30 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Public
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
There was a public report of 6 inches of lake effect snow in 48 hours at Rockland.
Winter Weather, Delta
- When
- February 14, 11:00 PM EST to February 15, 8:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers across southern Delta County measured between 4 and nearly 6 inches of wet snow over an approximate nine-hour period.
Winter Weather, Menominee
- When
- February 14, 10:00 PM CST to February 15, 6:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Social Media
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
There was a social media report of 6.5 inches of wet snow in approximately eight hours in Carney.
Winter Weather, Southern Schoolcraft
- When
- February 14, 11:00 PM EST to February 15, 9:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
There were reports of 3 inches of wet snow in Parent Bay and Hiawatha in approximately ten hours.
Winter Weather, Luce
- When
- February 15, 12:30 AM EST to February 16, 9:30 AM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a social media report of 4 inches of wet snow six miles south of Dollarville in approximately six hours. There was a Facebook report of 7 inches of snow in 24 hours north of McMillan.
Winter Weather, Baraga
- When
- February 15, 8:00 AM EST to February 17, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- Public
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
There was a public report from near Mount Arvon of 9.5 inches of lake effect snow in 48 hours.
Winter Weather, Alger
- When
- February 16, 7:00 AM EST to February 17, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Observer 24-hour lake effect snowfall reports included 5.0 inches eleven miles south of Grand Marais and 4.9 inches six miles southeast of Forest Lake.
Winter Weather, Northern Schoolcraft
- When
- February 16, 7:00 AM EST to February 17, 7:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
There was an estimated 3 to 5 inches of lake effect snow that fell over northern Schoolcraft County in the 24-hour period ending on the morning of the 17th.
Winter Weather, Northern Houghton
- When
- February 16, 8:00 AM EST to February 17, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observer 24-hour lake effect snowfall reports included 11.4 inches at Twin Lakes and 4.6 inches at Painesdale.
Winter Weather, Baraga
- When
- February 16, 8:00 AM EST to February 17, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer at Herman measured 4.5 inches of lake effect snow in 24 hours.
Winter Weather, Marquette
- When
- February 16, 5:00 PM EST to 8:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A NWS employee measured 3.5 inches of lake effect snow in 3 hours in Harvey.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Winter Weather in West Virginia, February 13, 20241 death · $250 · 25 events
- Rip Current in Puerto Rico, February 13, 20241 death · 1 injured · 1 event
- Winter Weather in Utah, February 13, 2024$1.0 million · 1 event
- Winter Weather in Utah, February 13, 20241 injured · $75,000 · 1 event
- Heavy Snow in Pennsylvania, February 13, 2024$51,000 · 13 events
- Heavy Snow and Winter Weather in New York, February 13, 202417 events
- Winter Storm and Winter Weather in New Jersey, February 13, 202414 events
- Winter Storm and Winter Weather in Pennsylvania, February 13, 202413 events
- Winter Storm and Winter Weather in West Virginia, February 13, 202411 events
- Winter Storm and Winter Weather in Maryland, February 13, 202411 events
- Heavy Snow and Winter Weather in New Jersey, February 13, 20249 events
- Heavy Snow and Winter Weather in Connecticut, February 13, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162006, 1162007, 1162008, 1164279, 1162009, 1162010, 1162012, 1162015, 1164278, 1162019, 1164269, 1162016, 1162020, 1164277.